Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 149, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 8, 2020, 12:51 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2020, 12:51 PM CDT (17:51 UTC)
- Expired
- Aug 8, 2020, 1:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 12:55 PM CDT | TSTM WND GST 60 | Minneota, MN | REPORT VIA SOCIAL MEDIA. |
| Aug 8, 1:09 PM CDT | TSTM WND DMG | 6 Ene Minneota, MN | LARGE TREE TOPPLED ON FARMSTEAD. |
| Aug 8, 1:09 PM CDT | TSTM WND GST 51 | 2 W Marshall, MN | |
| Aug 8, 1:14 PM CDT | TSTM WND GST 55 | 1 Ne Marshall, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1441 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
512
WUUS53 KFSD 081751
SVRFSD
MNC081-083-081830-
/O.NEW.KFSD.SV.W.0149.200808T1751Z-200808T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1251 PM CDT Sat Aug 8 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Lyon County in southwestern Minnesota...
Northern Lincoln County in southwestern Minnesota...
* Until 130 PM CDT.
* At 1250 PM CDT, a severe thunderstorm was located near Ivanhoe, or
18 miles west of Marshall, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Taunton around 1255 PM CDT.
Minneota around 100 PM CDT.
Ghent around 105 PM CDT.
Marshall around 115 PM CDT.
Other locations impacted by this severe thunderstorm include Lynd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9559 4433 9561 4448 9645 4463 9645
4463 9561
TIME...MOT...LOC 1750Z 283DEG 41KT 4451 9616
HAIL...0.75IN
WIND...60MPH
$$
BT3 follow-up statements
301
WWUS53 KFSD 081811
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
111 PM CDT Sat Aug 8 2020
MNC081-083-081830-
/O.CON.KFSD.SV.W.0149.000000T0000Z-200808T1830Z/
Lyon MN-Lincoln MN-
111 PM CDT Sat Aug 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHERN LYON AND NORTHERN LINCOLN COUNTIES...
At 110 PM CDT, a severe thunderstorm was located over Marshall,
moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters reported trees down near Ghent.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Lyon and northern Lincoln Counties, including the following
locations... Lynd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9559 4433 9561 4448 9645 4463 9645
4463 9561
TIME...MOT...LOC 1810Z 283DEG 41KT 4446 9584
HAIL...0.75IN
WIND...60MPH
$$
BT462
WWUS53 KFSD 081817
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
117 PM CDT Sat Aug 8 2020
MNC081-083-081830-
/O.CON.KFSD.SV.W.0149.000000T0000Z-200808T1830Z/
Lyon MN-Lincoln MN-
117 PM CDT Sat Aug 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHERN LYON AND NORTHEASTERN LINCOLN COUNTIES...
At 116 PM CDT, a severe thunderstorm was located over Marshall,
moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE... At 109 pm, trained weather spotters reported trees down
near Ghent.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Lyon and northeastern Lincoln Counties, including the
following locations... Lynd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9559 4433 9561 4445 9630 4463 9628
4463 9561
TIME...MOT...LOC 1816Z 283DEG 41KT 4444 9575
HAIL...0.75IN
WIND...60MPH
$$
BT816
WWUS53 KFSD 081827
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
127 PM CDT Sat Aug 8 2020
MNC081-083-081836-
/O.EXP.KFSD.SV.W.0149.000000T0000Z-200808T1830Z/
Lyon MN-Lincoln MN-
127 PM CDT Sat Aug 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LYON AND NORTHEASTERN
LINCOLN COUNTIES WILL EXPIRE AT 130 PM CDT...
The strongest winds associated with the storm which prompted the
warning has moved out of the area. Therefore, the warning will be
allowed to expire. However gusty winds are still possible with this
thunderstorm.
LAT...LON 4437 9559 4433 9561 4445 9630 4463 9628
4463 9561
TIME...MOT...LOC 1826Z 283DEG 41KT 4442 9563
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:18 AM CDT, 6 hours 33 minutes earlier.
Area forecast discussion, Aug 8, 6:18 AM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 618 AM CDT Sat Aug 8 2020 .SHORT TERM...(Today and Tonight) Issued at 312 AM CDT Sat Aug 8 2020 Several different things to discuss this morning with the focus being on thunderstorm chances and high heat indices in the short term portions of the forecast. An area of fractured stratus currently arcs from roughly Storm Lake to Worthington toward De Smet with some potential for further expansion thru the early morning hours. There has also been a bit of ACCAS along the Hwy 14 corridor but this should remain on the tame side. The first forecast concern revolves around first half of the day thunderstorm chances with several high-res models keying in on the idea of isolated thunderstorms developing west of the James River by mid to late morning and moving eastward thru the early to mid afternoon hours. This appears to emanate from a subtle wave currently ejecting from WY evident by the blossoming ACCAS field across the NE Panhandle. With stout capping in place, existence of any thunderstorms prior to late afternoon still remains a big question and thus will introduce some POPs but limit them to the slight chance category. The next forecast concern involves the expected warm temperatures in combination with high dewpoints this afternoon. With dewpoints currently in the low 70s and mid 70 dewpoints progged by afternoon, temperatures from the mid 80s to lower 90s will result in heat indices in the 90s to just over the century mark. Again considered a heat advisory for a small area along and south of I-90 across SE SD, however given the uncertainties regarding the previously mentioned potential convective contamination, as well as the forecast heat indices being borderline, have opted to message this concern thru the HWO and social media instead. The final, and perhaps largest, forecast concern is the chance for strong to severe thunderstorms from late afternoon into the overnight hours. By late afternoon, a quasi-stationary front/inverted trough will stretch from north central Nebraska into west central MN. Meanwhile a more robust shortwave is expected to eject thru Nebraska. This should provide a couple of different areas for potential convective initiation, the first being near the surface boundary where if enough surface convergence can be achieved, both spacial CIN plots and tandem forecast soundings suggest a relative minimum in capping. The better chances of this happening appear to be just to the north of our forecast area. The likely higher impact feature for our area will be tied to the previously mentioned shortwave that should result in CI across south central SD and central NE by late afternoon or early evening. Guidance suggests this activity then spreads east/northeast thru the evening and overnight hours. The environment ahead of this wave is characterized as a strongly unstable but weakly sheared with MUCAPES in excess of 3500 J/kg and 0-6 km shear roughly 20-30 kts. This will likely result in convection largely being cold pool driven with strong winds the primary risk. In fact, with DCAPE values in excess of 1000 (locally greater than 1400), very well could see wind gust potential to around 70 mph. Can't completely rule out the potential for mesovortices either with any more organized bowing segments that orient properly as 0-3 km shear vectors approach 30 kts at times. While activity should largely be progressive enough to preclude a widespread flash flooding risk, a moist atmosphere and deep warm cloud depth leaves some risk for locally heavy rain. All of these threats are addressed with a Slight and Marginal risk from SPC and WPC respectively. .LONG TERM...(Sunday through Friday) Issued at 312 AM CDT Sat Aug 8 2020 Another hot and muggy day is expected for Sunday with temperatures perhaps a shade higher than today. This will again result in heat indices in the mid 90s to lower 100s perhaps necessitating heat advisory consideration. Other than some lingering morning precipitation, stout capping should again keep the bulk of the daytime hours dry. This could change by the evening and overnight hours as the front finally progresses southeastward thru the area. Kept POPs in the lower to mid chance range with the better mid/upper level support to our northeast. Cooler temperatures back into the mid 70s to lower 80s arrive for Monday although supportive jet dynamics and lingering mid level moisture prevents a completely dry forecast. Zonal flow mid level flow will keep temperatures thru the upcoming work week largely a couple degrees either side of their seasonal normals, or largely in the 80s. Precipitation chances will remain however with periodic shortwave passages. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 611 AM CDT Sat Aug 8 2020 Initial aviation concern this morning is the fractured MVFR to IFR stratus deck that is again plaguing the region. This is currently impacting all 3 TAF sites and may continue thru at least mid morning with KSUX likely first to shake it. Will also watch thunderstorm chances and while an isolated shower or storm cannot be ruled out during the first half of the TAF period, the far better chances arrive after 00z. Timing of these storms is still very much in question and thus have not included mention in the TAF at this time, however subsequent forecast packages will likely need to. Gusty winds, and lower ceilings/vsbys may accompany this activity. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...Kalin
Hazardous weather outlook, Aug 8, 4:02 AM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 402 AM CDT Sat Aug 8 2020 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ039-040-056-090915- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings- Moody- 402 AM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota and east central South Dakota. .DAY ONE...Today and tonight. Warm and humid conditions are expected this afternoon with heat indices in the 90s. Thunderstorms are expected to form across portions of South Dakota and Nebraska late this afternoon and move east overnight. Some of these storms may be strong to severe with gusty winds to around 60 mph the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values will again be in the 90s to near 100 Sunday. Additional thunderstorm chances are possible Sunday evening and overnight, some of which may again be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and overnight. IAZ001-012-020-031-NEZ013-014-SDZ038-050-052>055-057>071-090915- Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- Union- 402 AM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Warm and humid conditions are expected this afternoon with heat indices in the 90s, to perhaps around 100 south of I-90. Thunderstorms are expected to develop across central Nebraska and South Dakota late this afternoon and move east or northeast into the evening and overnight hours. Some of these storms may be strong to severe with the potential for strong winds in excess of 70 mph. Additionally, marginally severe hail, locally heavy rain, and an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values will again be in the 90s to near 100 Sunday. Additional thunderstorm chances are possible Sunday evening and overnight, some of which may again be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm today.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.